Alert archive / Pennsylvania / Areal Flood Advisories in 2019
Areal Flood Advisory 155, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 18, 2019, 1:30 PM EDT for Gloucester County, New Jersey; 4 counties in Pennsylvania; New Castle County, Delaware. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2019, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 18, 2019, 5:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties New Castle County, DE, Gloucester County, NJ, Chester County, PA, Delaware County, PA, Montgomery County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 85 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 18, 10:38 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 18, 10:38 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1038 AM EDT Thu Jul 18 2019
.SYNOPSIS...
Weak low pressure will remain in our region today before
drifting out over the ocean tonight. Hot humid high pressure is
forecast to build up from the southwest for Friday and the
weekend. A slow moving cold front approaching from the northwest
is expected to arrive on Monday, followed by an area of high
pressure from the west for the middle of the new week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
This morning:
Marine layer is slow to mix out so far with low clouds remaining
across much of north/central NJ and ern PA. Clouds have already
broken up across srn NJ and Delmarva. The heating in these areas
has already led to some daytime Cu development. Showers have
already begun to pop west of the area. Temperatures and dew
points mostly OK for now with minor adjustments made. Winds have
been light and variable so far.
This afternoon:
The mid-lvl shortwave will be somewhat slow to clear the area
today with perhaps some weak backside energy behind it. This
feature has helped spawn a weak low-lvl circulation to our NW,
which will drift SE over the area today. This low/trough will
both help keep moisture in the area and also potentially act as
a focus for storms (via confluence). Consequently expect fairly
widespread convection to develop this afternoon with the
positioning of the low and moisture gradient perhaps favoring
the central half of our area (although really anywhere could see
storms). The main threat with these storms will be heavy rain
as PWATs will remain over 2 inches, and will be combined with
CAPE values around 1500-2000 J/kg, and deep (13-14k ft) warm
cloud layers. Did consider issuing a flash flood watch this
package, particularly over eastern PA where FFG was low, but
lacked sufficient confidence due to both instability concerns
(potential low-lvl cloud cover) and precipitation placement
concerns.
Although the hydro threat remains, feel the organized severe
threat will be lower today due to both lower instability and
fairly weak dynamics and shear (bulk shear generally 20 kts or
less). Obviously can never rule out some isolated strong
microburst storms in these kind of environments but anything
organized looks unlikely.
Due to the aforementioned cloud cover and precipitation,
temperatures will be a bit cooler today than any of the days
surrounding it, with highs generally in the upper 80s to lower
90s. However, still could get heat indices creeping towards 100+
in Delmarva and the southern urban corridor due to the high
dewpoints.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
The low-lvl circulation clears the area this evening, with
westerly flow behind it helping to filter in somewhat drier air
over the area. This eventually will result in diminishing
convective coverage, with most activity squashed by 04-06Z. The
low-lvls remain relatively moist so patchy fog/low stratus will
again be a possibility (particularly in areas that receive
precipitation during the day), and may be more widespread than
this morning due to faster clearing of mid-lvl clouds.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
On Friday, a mid level ridge is forecast to extend from the
south central states all the way out to the western Atlantic.
The ridge is expected to remain in place into Saturday. A trough
is anticipated to begin digging over the Great Lakes and the
northeastern states on Sunday and the ridge should begin to
divide. Part of the ridge is forecast to push farther our over
the Atlantic for the new week while part of it retrogrades back
over the western states. The pattern will keep our region in the
oppressive heat and humidity into the weekend with a noticeable
change in conditions by Tuesday and Wednesday.
We will continue the Excessive Heat Warning for the urban
corridor through Sunday evening. Heat index values will likely
approach 100 today and they should get above 105 on Friday,
Saturday and Sunday. Saturday afternoon should be the most
oppressive with heat index values exceeding 110 in many
locations.
The Excessive Heat Watch will remain in effect from noon on
Friday into Sunday evening for the remainder of our region.
Those areas should experience a slight reprieve from the
excessive heat and humidity today before both return for Friday
and the weekend.
We are expecting only a slight chance of a shower or
thunderstorm from the Poconos and the Lehigh Valley into
northern and central New Jersey late on Friday. There is little
chance for any precipitation on Saturday.
A cold front will begin to approach from the northwest. A pre-
frontal trough is anticipated to arrive on Sunday and it may
trigger the development of showers and thunderstorms in the
afternoon. The showers and thunderstorms will be the first step
in breaking the excessive heat and humidity.
The slow moving cold front is forecast to arrive in our region
on Monday before it slips to our south on Tuesday. We will
continue to mention a chance of showers and thunderstorms
throughout our region for Monday, confining the chance to
northeastern Maryland, Delaware and southern New Jersey on
Tuesday.
High pressure and dry weather are expected for Wednesday.
High temperatures should settle mainly into the 80s for Tuesday
and Wednesday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...A slow improvement with better conditions S early then
moving N later on. KABE/KRDG which are IFR now may not improve
much until mid-afternoon. TAFS will be hour-by-hour today.
Limited confid. Showers/tstms later on.
Tonight...Showers and Thunderstorms should clear terminals by
about 03Z and then a period of MVFR or even IFR conditions will
be possible overnight in fog/stratus. Winds remain light and
variable.
OUTLOOK...
Friday...Early morning visibility restrictions, otherwise VFR.
Variable wind 5 knots or less, becoming southwest 5 to 10 knots.
Friday night...Mainly VFR with late night visibility
restrictions. Variable wind 5 knots or less.
Saturday...Early morning visibility restrictions, otherwise
VFR. Southwest to west wind 5 to 10 knots.
Saturday night...Mainly VFR with late night visibility
restrictions. Variable wind 5 knots or less.
Sunday...Early morning visibility restrictions, otherwise VFR.
A chance of afternoon showers and thunderstorms. Southwest to
west wind 5 to 10 knots.
Sunday night...A chance of showers and thunderstorms with MVFR
or IFR conditions at times. Variable wind 5 knots or less.
Monday...A chance of showers and thunderstorms with MVFR or IFR
conditions at times. West to northwest wind 5 to 10 knots.
&&
.MARINE...
Sub-SCA conditions are expected today and tonight although seas
may build to around 4 ft. Generally expect southerly winds
10-15 kts gusting to 20 kts or so. This afternoon into this
evening showers and thunderstorms will move into the waters and
potentially produce locally strong winds and higher seas.
OUTLOOK...
Friday through Monday...No marine headlines are anticipated.
RIP CURRENTS...
With a decreasing period, expect that the risk for the
formation of dangerous rip currents will be low today.
A variable wind on Friday morning should become southerly
around 10 to 15 MPH in the afternoon. Breaking waves around 2
feet are expected along with a medium period south to southeast
swell. There should be a low risk for the development of
dangerous rip currents on Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Watch from Friday afternoon through Sunday
evening for PAZ054-055-060>062-101-103-105.
Excessive Heat Warning until 10 PM EDT Sunday for PAZ070-071-
102-104-106.
NJ...Excessive Heat Watch from Friday afternoon through Sunday
evening for NJZ001-007>010-012>014-016-020>027.
Excessive Heat Warning until 10 PM EDT Sunday for NJZ015-
017>019.
DE...Excessive Heat Watch from Friday afternoon through Sunday
evening for DEZ002>004.
Excessive Heat Warning until 10 PM EDT Sunday for DEZ001.
MD...Excessive Heat Watch from Friday afternoon through Sunday
evening for MDZ008-012-015-019-020.
MARINE...None.
&&
Synopsis...Iovino
Near Term...Carr/PO
Short Term...Carr
Long Term...Iovino
Aviation...Carr/Iovino/PO
Marine...Carr/IovinoHazardous weather outlook, Jul 18, 4:00 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 400 AM EDT Thu Jul 18 2019 DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-101-103-105-190800- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery- Upper Bucks- 400 AM EDT Thu Jul 18 2019 ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Afternoon and evening showers and thunderstorms may bring locally heavy rain which could result in flooding of small streams and creeks, and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-190800- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 400 AM EDT Thu Jul 18 2019 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 10 PM EDT SUNDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Afternoon and evening showers and thunderstorms may bring locally heavy rain which could result in flooding of small streams and creeks, and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-190800- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 400 AM EDT Thu Jul 18 2019 ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. Afternoon and evening showers and thunderstorms may bring locally heavy rain which could result in flooding in areas of poor drainage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-190800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 400 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 18, 11:23 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1123 AM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG OAKHURST 40.27N 74.02W
07/17/2019 MONMOUTH NJ BROADCAST MEDIA
DELAYED REPORT: A NUMBER OF TREES DOWN IN
OAKHURST. BROADCAST MEDIA CREW ON SCENE
REPORTING. TIME OF EVENT ESTIMATED FROM
RADAR.
&&
JEOLocal storm report, Jul 18, 11:51 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG 1 SSW COLTS NECK TWP 40.27N 74.20W
07/17/2019 MONMOUTH NJ PUBLIC
DELAYED REPORT. TREE DAMAGE AT HOMINY HILL
GOLF CLUB. TIME ESTIMATED FROM RADAR.
&&
JEOLocal storm report, Jul 18, 12:09 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1209 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 S ROEBLING 40.08N 74.77W
07/17/2019 BURLINGTON NJ PUBLIC
DELAYED REPORT. MULTIPLE DOWNED TREES AND
POLES INCLUDING A 60 FOOT SYCAMORE SNAPPED.
TIME ESTIMATED FROM RADAR.
&&
JEOThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:01 PM EDT | Areal Flood Advisory | PHI | Warren | 88 min |
| Jul 17, 8:10 PM EDT | Special Marine Warning | PHI | 95 min | |
| Jul 17, 8:15 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Hunterdon, Mercer and 1 more | 45 min |
| Jul 17, 8:39 PM EDT | Areal Flood Advisory | PHI | Morris, Sussex | 3 hr |
| Jul 17, 8:40 PM EDT | Special Weather Statement | PHI | Atlantic, Burlington, Mercer, Middlesex, Monmouth, Ocean | 65 min |
| Jul 17, 8:43 PM EDT | Special Marine Warning | PHI | 92 min | |
| Jul 17, 8:50 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth, Somerset | 40 min |
| Jul 17, 8:55 PM EDT | Areal Flood Advisory | PHI | Mercer, Middlesex, Somerset | 49 min |
| Jul 17, 9:02 PM EDT | Flash Flood Warning | PHI | Mercer, Middlesex, Somerset | 3 hr |
| Jul 17, 9:19 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth, Ocean | 41 min |
| Jul 17, 9:44 PM EDT | Special Marine Warning | PHI | 61 min | |
| Jul 17, 10:41 PM EDT | Special Marine Warning | PHI | 49 min | |
| Jul 17, 11:12 PM EDT | Areal Flood Warning | PHI | Somerset | 3 hr |
| Jul 18, 2:13 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Gloucester, Ocean | 4 hr |
| Jul 18, 2:24 PM EDT | Areal Flood Advisory | PHI | Salem | 3 hr |
| Jul 18, 2:47 PM EDT | Flash Flood Warning | PHI | Burlington, Ocean | 4 hr |
| Jul 18, 3:48 PM EDT | Areal Flood Advisory | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 4 hr |
| Jul 18, 3:59 PM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean, Salem | 3 hr |
| Jul 18, 4:19 PM EDT | Flash Flood Warning | PHI | Atlantic, Burlington, Ocean | 3 hr |
| Jul 18, 4:30 PM EDT | Areal Flood Advisory | PHI | Hunterdon | 4 hr |
| Jul 18, 4:52 PM EDT | Special Marine Warning | PHI | 53 min | |
| Jul 18, 4:53 PM EDT | Areal Flood Advisory | PHI | Mercer, Middlesex, Monmouth, Somerset | 4 hr |
| Jul 18, 4:56 PM EDT | Areal Flood Advisory | PHI | Cumberland, Gloucester, Salem | 3 hr |
| Jul 18, 5:13 PM EDT | Flash Flood Warning | PHI | Mercer, Middlesex, Monmouth, Somerset | 3 hr |
| Jul 18, 5:57 PM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 2 hr |
| Jul 18, 6:01 PM EDT | Flash Flood Warning | PHI | Hunterdon, Middlesex, Somerset | 4 hr |
| Jul 18, 2:55 PM EDT | Flash Flood Warning | PHI | Chester | 4 hr |
| Jul 18, 3:33 PM EDT | Flash Flood Warning | PHI | Chester, Delaware | 4 hr |
| Jul 18, 7:44 PM EDT | Special Weather Statement | PHI | Berks | 46 min |
| Jul 17, 8:30 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 45 min |
| Jul 17, 8:54 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 36 min |
| Jul 17, 9:09 PM EDT | Areal Flood Advisory | PHI | Sussex | 2 hr |
| Jul 17, 11:34 PM EDT | Areal Flood Advisory | PHI | Sussex | 2 hr |
Nearby
Areal Flood Advisories in Pennsylvania, 2019Areal Flood Advisories in New Jersey, 2019Areal Flood Advisories in Delaware, 2019Every areal flood advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.